Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 134, NWS La Crosse, WI

August 26, 2000Buffalo County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 26, 2000, 4:04 AM CDT for Buffalo County, Trempealeau County, Wisconsin. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 26, 2000, 4:04 AM CDT (09:04 UTC)
Expired
Aug 26, 2000, 5:00 AM CDT
In force
56 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Buffalo County, WI, Trempealeau County, WI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 4:00 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 260905
SVRLSE
WIC011-121-261000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
404 AM CDT SAT AUG 26 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BUFFALO COUNTY IN WEST CENTRAL WISCONSIN
  SOUTHERN TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 500 AM CDT

* AT 404 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF FOUNTAIN CITY...OR ABOUT 10
  MILES WEST OF ARCADIA...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR GALESVILLE AT 435 AM CDT

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

RRS

LAT...LON 4431 9170 4416 9183 4400 9143 4411 9115

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:30 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 26, 2:30 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
230 AM CDT SAT AUG 26 2000

MAIN CONCERN WILL BE PRECIPITATION CHANCES.

WEAK BOUNDARY WAS ACROSS CENTRAL MINNESOTA INTO WEST CENTRAL
WISCONSIN WAS SLOWLY SINKING TO THE SOUTH. WATER VAPOR IMAGERY
SHOWS DARKENING AREA CUTTING INTO EAST CENTRAL MINNESOTA. AT
07Z...KARX RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS JUST
WORKING INTO WEST CENTRAL WISCONSIN AHEAD OF THE JET. STORM TOP
DIVERGENCE OVER 100 MPH IN VELOCITY DATA ON STRONGEST STORMS. OTHER
SCATTERED THUNDERSTORM ACTIVITY STRETCHED EAST INTO CENTRAL
WISCONSIN. SOUNDINGS INDICATED 1000 TO 2500 J/KG VALUES OF CAPE
ACROSS THE FORECAST AREA EARLY THIS MORNING.

ETA 00Z RUN FORECASTS JET PUSH TO THE SOUTHEAST EARLY THIS MORNING
WITH MOST OF THE ASSOCIATED UPPER LEVEL DIVERGENCE INTO EASTERN
WISCONSIN BY 12Z. LOOKING AT Q-VECTOR CONVERGENCE...500-300 MB
LAYER HAS BEST FORCING BETWEEN 06Z AND 12Z. IN THE 850-700 MB
LAYER...BEST FORCING IS GENERALLY INTO EASTERN WISCONSIN AND
NORTHERN ILLINOIS BY 12Z. LOOKING IN OUTER PERIODS...LOW LEVEL
FORCING SEEN AT 28/12Z IN THE 850 TO 700 MB LAYER ACROSS SOUTHEAST
MINNESOTA AND NORTHEAST IOWA. PRECIPITABLE WATER VALUES ARE PUSHED
UP CLOSE TO 2.0 INCHES BY 28/12Z AS FLOW RETURNS BEHIND HIGH CENTER.
SURFACE PRESSURE GRADIENT VALUES FALL BELOW 5 TONIGHT...AS HIGH
RIDGE AXIS SLIDES ACROSS THE AREA.

EXPECT SHOWERS AND THUNDERSTORMS TO PUSH TO THE SOUTHEAST THIS
MORNING...FOLLOWING THE CURRENT TRENDS. SOME THUNDERSTORMS MAY BE
SEVERE WITH LARGE HAIL AND STRONG WINDS. WITH WINDS DROPPING OFF
AND GENERALLY CLEAR SKIES...EXPECT FOG TO DEVELOP OVERNIGHT. ETA/AVN
BOTH BRING WEAK TO MODERATE LOW LEVEL FORCING INTO WESTERN SECTIONS
BY SUNDAY NIGHT. WILL INTRODUCE A CHANCE OF SHOWERS AND
THUNDERSTORMS IN WESTERN CUTS...AND ENTIRE AREA ON MONDAY.

.LSE...NONE.

NELSON

In the hours before

Local storm report, Aug 26, 3:32 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
332 AM CDT SAT AUG 26 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0325 AM    WABASHA                   MN   0.75 INCH HAIL
08/26/00   WABASHA                        REPORTED BY DISPATCH

NELSON
Local storm report, Aug 26, 3:51 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
351 AM CDT SAT AUG 26 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0332 AM    ALMA                      WI   1.00 INCH HAIL
08/26/00   BUFFALO                        REPORTED BY SPOTTER

NELSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:55 AM CDTSevere Thunderstorm WarningARXBuffalo65 min
Aug 26, 4:45 AM CDTSevere Thunderstorm WarningARXLa Crosse60 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.